News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Clonazepam and Panic Disorder


 Pa1965 - Sun Dec 16, 2007 6:15 pm

I have been on 1 mg bid of clonazepam for 11 years now for extreme panic disorder which has worked wonderfully for me. If an attack was coming on, I could feel it, but it wouldn't break through. This has been a wonder drug for me that gave my life back. I had no side effects - it just made me feel normal again. Beforehand, I tried SSRIs (Prozac and Paxil), and both made me very sick with intolerable side effects.

The past few weeks, I've had heightened anxiety for some reason (maybe peri-menopause - I'm 42) allowing attacks to break through. My new doctor (who is opposed to benzos and lumps them all as bad) increased my dose to 1.5 mgs bid and wanted to add Paxil CR. I took one 12.5 dose of Paxil CR, and it made me very ill, so I opted to not take any more. It was like ingesting poison, and have been too nervous to go back to him as he'll try to get me to take another SSRI or stop my Clonazepam rx that has done so well for me for so long now.

There has been so controversy on the tolerance issue with Clonazepam and I wanted your opinion on it, if I could, please. I thought if it was a tolerance issue, it would have occurred before 11 years. The doctor that originally put me on it said I would not develop a tolerance to Clonazepam because of the long half-life and steady-state in your bloodstream as opposed to Xanax with the spikes, and he specialized in panic disorder (now retired). He did say it was addictive, but I don't have an addictive personality, so he wasn't worried about that.

Also, do you consider my dose of 2.5 mgs per day to be excessive? Between that and the tolerance issue (not knowing if that's the case or not), this has exacerbated my anxiety with worry. If I decide to wean back down to my maintenance dose of 2mgs per day, can you offer me a safe way of doing so, or if I even should?

Thanks in advance.
 Dr. K. Eisele - Wed Dec 26, 2007 1:16 am

User avatar Dear Pa1965:

Clonazepam can be addictive, as can Xanax, Ativan, and many others. The reason they are addictive is because the body develops tolerance to them. Although it is true that the long half-life of a given medication (clonazepam in this case) gives the medication less addictive potential, you can still develop some tolerance with time. This means that it may produce dependence, which is NOT the same thing as addiction. Having become dependent on a medicine simply means that it works for you and that your body depends upon it to function normally, which is why people take medicines. Addiction means that the individual is spending a great deal of time in obtaining and/or using the drug such as to produce an impairment in some aspect of their lives. Many people addicted to benzodiazepines buy it "off the street."

I digress... The dose of clonazepam you currently take is not excessive, and just because you seem to need more right now doesn't mean that your body has suddenly become tolerant to the old dose. It could be that you have more stress right now than usual, or it could be due to perimenopause. Lowering your dose by only 0.5 mg /day doesn't require any particular new schedule. Simply lower the dose to what you were taking before. You are correct that generally it is important to make changes gradually with this class of medicine, but this small of a change is insignificant.

Paxil, like any other SSRI, can produce anxiety when it is first taken. The best way to start an SSRI for treatment of anxiety disorders, is to start the dose at about half the usual starting dose, and increase it very slowly.

Good Luck!
 Pa1965 - Thu Dec 27, 2007 6:19 pm

This is great to know, Dr. Eisele. I appreciate you taking your time to respond.

Thanks!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here